Very low Vitamin D levels on Truvada

Question

Hello. I am a 40 y/o male. I was diagnosed HIV+ 14 years ago. I've been taking Reyataz/Truvada/Ritonavir for about 10 years. Since 2011 I live in Buenos Aires. My blood tests are generally normal: undetectable, CD4 count 1250, no problems with lipids. Even though blood tests and tons of other types of tests come back normal, I constantly feel extremely tired, with no energy, headaches, dizziness... Out of all the tests I have recently done, they discovered acid reflux, hiatal hernia and erosions in the esophagus. I tried not to take antiacids due to the intereaction with Reyataz. At the same time I developed hernias in the cervical disks. Finally , the vitamin D level came back at 9 ng. I assume this is an extremely low level of vitamin d. Calcium is 9.6. The doctor prescribed 3 monthly monodosis of Oravil 2,000 mg. My questions are: Considering the calcium level is in the normal upper side, wouldn't it be a risk of hypercalcemia if I take high dosis of vitamind D? Coud it be that the vitamin D deficiency is causing the symptoms described above? Is it advisable changing my HIV medications considering that I need antiacids and that Tenofovir could be a culprid for the vitamin d deficiency? Which newer/low side effects HIV medications would be recommendable? Thank you very much for your time and advise.

Answer

Vitamin D defiency is common in HIV+ patients. Replenishing vitamin D levels and insuring adequate intake of calcium in situations like yours would rarely cause high calcium levels. Truvada can have some negative bone effects (low rate overall) and has not been linked specifically to low vitamin D levels. If you need aggressive treatment for your acid reflux may need to consider switching off the atazanavir to alternative such as darunavir or an integrase inhibitor based regimen if those are available to you. There is a new form of Truvada in development that contains tenofovir alafenamide that appears to have less risk for bone problems than tenofovir DF (the form now in Truvada). KH